Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

19 Month Old - Serum Sickness-like Reaction?

03/29/2010

Question:

My 19 month old daughter took 15 doses of a 20 dose course of Amoxicillin over an 8 day period for an ear infection and approximately 10 hours after the 15th dose she developed hives. Day 1: she didn`t seem bothered by them (NO itching at all) but small hives began spreading quickly; treated with a shot at a local immediate care facility & Benadryl. Hives began subsiding within 6 hours. Day 2: awoke with larger hives, especially over knees and other joints. Hives were very hot and swollen, joints began to swell and bruise-like patches appeared over areas of greatest swelling. Some hives appeared like `bullseyes` but not all -- others were large with irregular borders. Benadryl seemed to have no affect. She was admitted to local children`s hospital; treated with steroids, Benadryl, epinephrine breathing treatment. She was miserable and wouldn`t eat or drink. Day 3: awoke with swollen eyes, lips, bruises, and bright red areas though hives less swollen. Temperature was just under 101 but returned to normal within hours without meds. She was again treated with Benadryl but hives began to subside only after steriods administered in IV. Within an hour or so of the steriods being given she was eating and almost back to her old self. She was released approximately 30 hours after being admitted. She was fine the next day except for the bruises left behind. Like I mentioned, they never itched and they were also never on her scalp or any area covered by her diaper -- almost seemed to stop at the diaper line. I mention Penicillin first because that is what the Dr. feels is the most likely culprit although I`d like to mention that 15 hours before the hives appeared she had a piece of chocolate, which she`s has before, but from a bar that also contained almonds. Also, immediately before the hives began to appear she had a dose of Tylenol. My actual QUESTION is even though tests ruled out serum sickness itself, does this sound like a serum sickness-like reaction that the Dr. is labeling as Erythema Multiforme and what exactly is the difference between the two? Does it matter whether it is officially one or the other if the outcome is all the same == AVOID PENICILLIN. And do you recommend testing for chocolate, almonds, Tylenol, or any other substances as a precation? Thank you so much for any opinion you can give.

Answer:

Thank you for visiting NetWellness. On this site, we try to answer general questions about allergies but cannot diagnose or recommend treatment. You appear to have some very, very specific questions about your child's condition, which can only be answered properly by a physician who is familiar with your daughter's history and test results. Your questions about the testing results you've been given or the risks, benefits, and alternatives for proposed treatments of this condition need to be directed to your treating physician. You should insist that they answer these questions in a way that you are able to understand before consenting to any treatment. If your physician is unable to help you understand these issues, you should get a second opinion. Take care.

For more information:

Go to the Allergies health topic, where you can:

Response by:

NetWellness Staff
NetWellness.org